Flash Flood, Cherokee
- When
- June 24, 11:37 PM CST to June 25, 5:15 AM CST
- Where
- Cherokee County, Cherokee
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.750, -95.550
Heavy rain caused flooding of numerous streets and several basements.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 8:40 PM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 940 PM CDT FRI JUN 24 2005 .DISCUSSION... WL BE UPDATING THE ZONES SHORTLY FOR THE ISSUANCE SVR WATCH 521 FOR MUCH OF NW IA AND FAR SE SD. STORMS HAVE BLOWN UP CLOSE TO THE H85 FRONTAL BOUNDARY AND HAVE ALREADY UPDATED THE GRIDS TO ACCOUNT FOR THIS. && .PREV DISCUSSION AREA OF LIGHT RAIN MAKING STEADY PROGRESS EASTWARD EARLY THIS AFTERNOON...AND BACK EDGE OF STEADIER RAIN SHOULD PASS BY I-29 CORRIDOR AROUND 5PM OR SO. SURFACE FRONT HAS REMAINED IN EXTREME SOUTHEAST CORNER OF CWA...LIKELY JUST CLIPPING IDA COUNTY...THROUGH MUCH OF THE AFTERNOON...WILL SLIP VERY SLOWLY SOUTHEAST THROUGH THE NIGHT. EVEN WITH THE EXITING SHOWERS...WILL HANG ONTO A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS ACROSS THE SOUTHERN CWA INTO THE EVENING WITH LINGERING ELEVATED INSTABILITY...THEN CHANCES SLOWLY DECREASING FROM THE NORTH AS THE FRONT SHIFTS SOUTH OVERNIGHT. SHOULD BE A MORE COMFORTABLE NIGHT WITH REGARDS TO HUMIDITY LEVELS AND TEMPERATURES...WITH READINGS FALLING INTO THE LOWER TO MID 60S MOST AREAS. RELATIVELY QUIET WEATHER EXPECTED THROUGH THE WEEKEND...ALTHOUGH WITH LOW PRESSURE DEVELOPING IN THE WESTERN PLAINS...AND LINGERING FRONT EXTENDING SOUTHEAST TOWARD MISSOURI RIVER...FEEL A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS STILL WARRANTED IN THE WESTERN AND SOUTHERN CWA ON SATURDAY. BOTH NAM AND GFS 12Z RUNS SHOWING AN INCREASE IN WARM ADVECTION AND LOW LEVEL JET OVER THE WESTERN CWA LATER SATURDAY NIGHT...AND WITH LOW LEVEL SOUTHEAST FLOW BRINGING SOME MOISTURE BACK ACROSS THE CWA SATURDAY AFTERNOON AND NIGHT...WILL GO WITH SOME LOW CHANCE POPS FOR POSSIBILITY OF NOCTURNAL DEVELOPMENT AFTER MIDNIGHT. WARMING ALOFT EXPECTED TO CAP CONVECTION CHANCES ACROSS THE AREA SUNDAY AND SUNDAY NIGHT...AND MOST OF MONDAY AS WELL. FRONT FORECAST TO COME INTO THE CWA AGAIN LATE MONDAY AND MONDAY NIGHT. SOME TIMING DIFFERENCES WITH FRONTAL MOVEMENT...AND SLOWER GFS SOLUTION HAS SUPPORT FROM OTHER GLOBAL MODELS...SO HAVE FOLLOWED THAT MORE CLOSELY THAN FASTER NAM TIMING FOR NOW. EVEN WITH THAT...AM BRINGING THE FRONT INTO FAR WESTERN CWA BY MONDAY EVENING...AND HAVE ADDED A SLIGHT CHANCE OF TSRA TO FAR NORTHWEST CWA LATE MONDAY AFTERNOON. THINK SOUTHERN AREAS WILL REMAIN CAPPED THROUGH MONDAY NIGHT...BUT CHANCE POPS LOOK GOOD ACROSS NORTHERN COUNTIES MONDAY NIGHT WHERE NORTHERN EDGE OF THE CAP COULD ERODE. IN THE LONGER RANGE...STRONGER UPPER WAVE COMES ACROSS THE NORTHERN PLAINS TUESDAY NIGHT AND WEDNESDAY...AND WILL KEEP CHANCE POPS ACROSS THE AREA WITH THIS FEATURE...LINGERING IN THE SOUTHEAST CWA AS THE LOW LEVEL FRONT MOVE THROUGH WEDNESDAY NIGHT. ANOTHER SEASONABLE DAY WITH REGARD TO TEMPERATURES TOMORROW...THEN WARMS BACK INTO THE UPPER 80S TO MID 90S SUNDAY THROUGH EARLY NEXT WITH RETURN OF HUMIDITY AS WELL. RETURN TO NEAR NORMAL TEMPERATURES STILL LOOKS GOOD FOR LATTER PART OF NEXT WEEK. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1037 AM CDT FRI JUN 24 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1037 AM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA WILL DECREASE THROUGH THE EARLY AFTERNOON HOURS...THEN REDEVELOP LATER THIS AFTERNOON. ANY ACTIVITY THAT DOES DEVELOP WILL THEN TAPER OFF EARLY TONIGHT. AT THIS TIME...STORMS ARE NOT EXPECTED TO MEET SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HAIL 2 S ARTESIAN 43.98N 97.92W
06/24/2005 1.00 INCH SANBORN SD PUBLIC
IN ADDITION TO QUARTER SIZED HAIL, THERE WERE SOME SMALL
TREE BRANCHES DOWN, AND 1.70 INCH RAIN.
1245 AM TSTM WND GST 6 S FEDORA 43.92N 97.79W
06/24/2005 60 MPH MINER SD TRAINED SPOTTER
SEVERAL 3 TO 4 INCH BRANCHES WERE BLOWN DOWN BY 60 MPH
WINDS. 1.50 INCH OF RAIN FELL.
0100 AM HAIL 7 NW CORSICA 43.50N 98.50W
06/24/2005 0.75 INCH DOUGLAS SD PUBLIC
IN ADDITION TO PENNY SIZED HAIL, THERE WERE 40 MPH WIND
GUSTS, AND 1.00 INCH OF RAIN.
0110 AM TSTM WND GST HOWARD 44.01N 97.52W
06/24/2005 65 MPH MINER SD TRAINED SPOTTER
QUITE A FEW BRACHES AND A FEW TREES WERE BLOWN DOWN BY 65
MPH WINDS.
0130 AM TSTM WND GST MADISON 44.01N 97.11W
06/24/2005 60 MPH LAKE SD EMERGENCY MNGR
LARGE TREE BRANCH WAS BLOWN DOWN IN MADISON. IT TOOK
MACHINERY TO MOVE IT OUT OF THE STREET. ANOTHER TREE WAS
KNOCKED DOWN SW OF MADISON AT LAKE HERMAN.
0138 AM HAIL 1 W MADISON 44.01N 97.13W
06/24/2005 0.75 INCH LAKE SD EMERGENCY MNGR
ALSO...60 MPH WIND GUSTS SOUTHWEST OF ROMONA.
0145 AM TSTM WND GST 4 NE RAMONA 44.16N 97.16W
06/24/2005 60 MPH LAKE SD TRAINED SPOTTER
1 INCH DIAMETER BRANCHES BROKE OFF BY 55 TO 60 MPH WINDS.
RAINFALL 0.75 INCH.
0155 AM TSTM WND GST MITCHELL 43.73N 98.03W
06/24/2005 62 MPH DAVISON SD EMERGENCY MNGR
WIND GUST MEASURED AT EM OFFICE. POWER LINES DOWN FROM
BRANCHES FALLING ON THEM ACROSS MITCHELL.
0159 AM TSTM WND GST MITCHELL 43.73N 98.03W
06/24/2005 72 MPH DAVISON SD BROADCAST MEDIA
0159 AM TSTM WND DMG MITCHELL 43.73N 98.03W
06/24/2005 DAVISON SD BROADCAST MEDIA
4-5 INCH TREE BRANCHES DOWN IN MITCHELL AND POWER LINES
DOWN NEAR CABELAS. STRONGEST WINDS HIT THE MAIN PART OF
MITCHELL BETWEEN 155 AM AND 202 AM.
0200 AM TSTM WND GST 9 NW FULTON 43.82N 97.95W
06/24/2005 65 MPH HANSON SD TRAINED SPOTTER
WIND GUSTS BROKE DOWN LARGE ELM TREES, AND FLATTENED
WHEAT AND CORN FIELDS. RAINFALL WAS 0.50 INCH.
0215 AM HAIL 2 E SINAI 44.25N 97.00W
06/24/2005 0.75 INCH BROOKINGS SD PUBLIC
DIME SIZED HAIL CAME WITH 40 MPH WINDS AND 0.70 INCH
RAIN.
0233 AM TSTM WND GST BUSHNELL 44.33N 96.64W
06/24/2005 60 MPH BROOKINGS SD TRAINED SPOTTER
NUMEROUS 2 TO 3 INCH BRANCHES DOWN.
0242 AM HAIL 2 N WARD 44.18N 96.46W
06/24/2005 1.00 INCH MOODY SD PUBLIC
BRIEF HAIL
0250 AM TSTM WND GST LAKE BENTON 44.26N 96.29W
06/24/2005 60 MPH LINCOLN MN CO-OP OBSERVER
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT SAT JUN 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLASH FLOOD STORM LAKE 42.65N 95.20W
06/25/2005 BUENA VISTA IA LAW ENFORCEMENT
STREET FLOODING REPORTED.
&&
KWEISSERThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
Heavy rain caused flooding of numerous streets and several basements.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458368.